Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 98, NWS Topeka, KS

May 8, 2002

NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2002, 6:01 PM CDT. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2002, 6:01 PM CDT (23:01 UTC)
Expired
May 8, 2002, 6:30 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:45 AM CDT, 14 hours 16 minutes earlier.

Area forecast discussion, May 8, 3:45 AM CDT, 14 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT WED MAY 8 2002

VERY SHORT TERM CONCERNS ARE STRONG GRADIENT WINDS FOR NEXT COUPLE
OF HOURS...THEN POTENTIAL FOR ANOTEHR ROUND OF SEVERE WEATHER THIS
AFTERNOON AND EVENING OVER THE EASTERN PORTIONS OF CWA.

OVERNIGHTS CONVECTION PUSHING EAST...MAY STILL SEE SOME LINGERING
SHOWERS OVER EAST CENTRAL TIL DAYLIGHT.  LAPS DATA STILL SHOWING
STRONG GRADIENT LOW/HIGH CUPLET BEHIND RETREATING THUNDERSTORMS.  UP
TO 2 30 AM STILL GETTING SOME CALLS WITH HIGH WINDS BETWEEN
MANHATTAN AND TOPEKA.  THUS KEPT HIGH WIND WARNING GOING UNTIL 530
AM.

OTHERWISE SURFACE LOW OVER WRN KS BEGINS TO PUSH NORTHEAST...MODELS
IN FAIR AGREEMENT THROUGH 24 HOURS WITH MOVEMENT.  UPPER ENERGY OVER
CENTRAL ROCKIES ALSO PUSHING EASTWARD.  COLD FRONT PUSHES INTO NORTH
CENTRAL NEAR NOON AND ACROSS THE EASTERN PORTIONS OF CWA THIS
AFTERNOON AND EARLY EVENING.  CAPES IN THE 2500 TO 4000 RANGE OVER
EASTERN PORTIONS OF CWA DURING THE AFTERNOON.  WILL UP POPS INTO THE
50 PERCENT RANGE OVER THE EAST...TAPERING TO 20 PERCENT OVER THE
NORTH CENTRAL.  AVN/ETA STILL SHOWING SOME PRECIP POTENTIAL BEHIND
FRONT THUS REINSERTED LOW AFTERNOON POP FOR NORTH CENTRAL.  TEMP
WISE...FAVORING THE MESOETA TEMPS BUT WILL TRIM GOING FORECAST TO
THE LOW TO MID 80S...COUNTING ON SOUTHERLY WINDS TO RETURN...VERSUS
YESTERDAYS OUTFLOW BOUNDARY THAT DISRUPTED TEMP FORECAST.

LINGERED PRECIP OVER THE EAST THIS EVENING AND AFTER MIDNIGH OVER
THE PARTS OF THE EAST CENTRAL.  GOING FORECAST OF LOWS FROM LOWER
40S NORTH CENTRAL TO UPPER 40S EAST CENTRAL LOOK OK.

FOR REST OF FORECAST...NOT MUCH CHANGE TO GOING NUMBERS ALTHOUGH LATEST
MEX NUMBERS MORE INTO THE LOWER TO MIDDLE 60S FOR FRIDAY...THUS
LOWERED TEMPS A TAD FOR FRIDAY AND MORNING CREW MAY HAVE TO ADJUST
DOWN MORE WITH LATER DATA.  STILL HAVE STRONG SHORTWAVE COMING
THROUGH SATURDAY AND SUNDAY AND REFLECTED IN CURRENT PRECIP
FORECAST. AGAIN TEMP TRENDS MAY HAVE TO BE ADJUSTED GIVEN LATEST

.TOP...HIGH WIND WARNING KSZ023>KSZ026, KSZ038>KS040 AND
       KSZ054>KSZ056, KSZ058>KSZ059 TIL 530 AM.

FRANTZ

In the hours before

Local storm report, May 8, 5:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
544 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0543 PM    SCRANTON                  KS    .75 INCH HAIL
05/08/02   OSAGE                           REPORTED BY SHERIFF.
Special weather statement, May 8, 5:46 PM CDT, 15 minutes before
KSZ011-012-022>024-026-036>040-054>056-058-059-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
546 PM CDT WED MAY 8 2002

THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH #254...

  RILEY                 GEARY

SOME CITIES NO LONGER IN TORNADO WATCH #254...

  JUNCTION CITY         MANHATTAN

TORNADO WATCH #254 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES...

  NEMAHA                BROWN                 JACKSON
  POTTAWATOMIE          JEFFERSON             SHAWNEE
  WABAUNSEE             DOUGLAS               MORRIS
  OSAGE                 LYON                  FRANKLIN
  COFFEY                ANDERSON

SOME CITIES STILL IN TORNADO WATCH #254...

  EMPORIA               OTTAWA                LAWRENCE
  TOPEKA                HIAWATHA
Local storm report, May 8, 5:50 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0549 PM    1 NE AUBURN               KS    .75 INCH HAIL
05/08/02   SHAWNEE
Local storm report, May 8, 5:52 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
552 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0551 PM    1 W (FOE)FORBES FLD TOPEKAKS    60 MPH TSTM GUST
05/08/02   SHAWNEE
Local storm report, May 8, 5:56 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
556 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0554 PM    PAULINE                   KS    75 MPH TSTM GUST
05/08/02   SHAWNEE
Local storm report, May 8, 6:00 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
600 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    TOPEKA                    KS    60 MPH TSTM GUST
05/08/02   SHAWNEE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:21 PM CDTSevere Thunderstorm WarningTOP39 min
May 7, 10:39 PM CDTSevere Thunderstorm WarningTOP36 min
May 8, 4:23 PM CDTSevere Thunderstorm WarningTOP37 min
May 8, 4:26 PM CDTSevere Thunderstorm WarningTOP49 min
May 8, 4:38 PM CDTTornado WarningTOPMorris37 min
May 8, 4:47 PM CDTSevere Thunderstorm WarningTOP53 min
May 8, 4:56 PM CDTSevere Thunderstorm WarningTOP49 min
May 8, 5:26 PM CDTSevere Thunderstorm WarningTOP34 min
May 8, 5:30 PM CDTTornado WarningTOPWabaunsee30 min
May 8, 5:36 PM CDTSevere Thunderstorm WarningTOP54 min
May 8, 5:44 PM CDTSevere Thunderstorm WarningTOP36 min
May 8, 5:47 PM CDTSevere Thunderstorm WarningTOP48 min
May 8, 5:49 PM CDTSevere Thunderstorm WarningTOP41 min
May 8, 6:21 PM CDTTornado WarningTOPJefferson24 min
May 8, 6:26 PM CDTSevere Thunderstorm WarningTOP49 min
May 8, 6:27 PM CDTSevere Thunderstorm WarningTOP48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.